Author(s): Chang A, Montesano MA, Barr D, Thomas J, Geller R
Abstract Share this page
Abstract INTRODUCTION: Acephate (AP) is a widely available organophosphorus (OP) insecticide considered to have low mammalian toxicity. In plants and insects, AP is metabolized extensively to methamidophos (MP), a more potent OP insecticide. The limited mammalian metabolism of AP to MP has been studied in laboratory rat models and suggests that initial formation of MP from AP may inhibit further formation. No case reports of human ingestion with urine AP and MP levels have been previously published. CASE REPORT: A 4-year-old male being evaluated for altered mental status and head trauma was noted to have muscarinic and nicotinic cholinergic signs. Further history suggested possible ingestion of a commercial AP product at an unknown time. Ingestion of AP was confirmed by the presence of urinary AP and MP and severely depressed red blood cell (RBC) cholinesterase and pseudocholinesterase activity levels. The patient initially received atropine in two 0.02 mg/kg IV boluses, then was started on 0.05 mg/kg IV per hour and titrated accordingly to clinical signs of cholinergic toxicity. Pralidoxime was also given at 20 mg/kg IV bolus, followed by an infusion of 10 mg/kg per hour. The patient required mechanical ventilation for 18 days and atropine infusion for 20 days. After a complicated intensive care unit course, he recovered and was discharged after a total of 32 days of hospitalization. METHODS: Four urine samples collected at different times were analyzed for AP and MP by using high-performance liquid chromatography-atmospheric pressure chemical ionization tandem mass spectrometry. Kinetic calculations were performed by using standard equations. RESULTS: Suspected ingestion was confirmed by the presence of AP and MP in urine. The amount of MP found in urine suggests some limited human metabolism to this more toxic compound. CONCLUSIONS: Urinary elimination kinetics of AP demonstrates low metabolic conversion of AP to MP in humans.
This article was published in J Med Toxicol
and referenced in Journal of Clinical Toxicology